There seem to be a lot of interest in OTC magnesium therapy for arrythmias. There is a lot of anecdotal information without strong medical/epidemiological evidence. I have recently commented on a similar question, and below is a synopsis:
Magnesium is present in the blood as well inside all cells, including heart muscle and nerves. Main effect of magnesium is INSIDE cells rather than in the blood. This is why blood testing of magnesium is not an accurate measure of your "true"magnesium level
Usually the lower normal level of blood magnesium is around 2mg/dl -- in the hospital we give IV magnesium sulfate to people with mag level less than 2, especially if arrhythmia is in the equation. I have seen some improvement in arrhythmia burden with IV magnesium therapy.
I can say that magnesium has helped with my PVCs/PACs so far. About 3 months ago I started taking a chelated form of mineral complex, powdered mag citrate, taking epsom baths and limiting my calcium.
I think I must have been deficient for sure because I take in about 800 AT LEAST of mag a day and I have NO effects (too much will give you loose stools..this has not happened). I quickly skimmed thru a book called Magnesium Miracle at the bookstore. I had about 90% of the symptoms for deficiency.
I get my skips the worst 7-10 days before my period. I read in that book that estrogen and progesterone deplete mag as well as adrenaline, cortisol (stress) and beta blockers (which I have been taking for 7 years). I also learned that spinach has a chemical in it that stops the absorption of mag and I was eating about 6 cups per day!! No more.
I was very interested (and was recommended) to take Mag Taurate as it has Taurine in it which is also suppose to help. I have had a REALLY hard time finding it and it is pretty expensive. So I decided to stick with the forms I use and simply add Taurine. I just started that today.
Anyway, my skips are not gone. BUT I can go a good 2 weeks without any. When I do get them (hoping the taurine will help) it is just around my period, they are much less frequent and MUCH lighter.
It could be temporary...maybe placebo? Who knows. But I know it is def. doing SOMEthing.
Thank you for your prompt answer. I started with sotalol 6 years ago, then tried amioderone ( pl excuse the spelling of these drugs), then on to Flecainide and now rhythmol. I wished and wished these to work for me, but they simply did not. I only have gotten relief with the magnesium, as strange as it must medically seem. I am now going on a month cutting my rhythmol intake in half and feel no difference in rhythm activity. I am one who feels every single bump and run which is probably why these arrythmias are so tough on me. Anyway, I cut in half with the agreement of my cardiologist who admitted that all this stuff is pretty much an educated trial, error and hope!! I want to totally quit the rhthmol in another couple of weeks. Does that seem reasonable to you? I had 2 a-fibs a year apart in 2008 and 2009, the last one following an unsuccessful ablation. I am very much in agreement to continue the warfarin but really want to get away from these dangerous drugs and depend on the rate control to help me out. Thank you very much and , again, your response to these more detailed comments would be appreciated. All my tests, echo, etc. are normal.
Cheers, thank you for taking time to respond to my magnesium question and I am glad it is helping you, and Wow, 2 weeks without a skip sounds wonderful. I still have skips and a run now and then everyday, but I come from thousands a day, so only a few a day is a huge relief to me . My more detailed story is in the the response I gave to the doctor...should be all in this same section....thanks again. I am so glad I found this site. Support really helps. Allison
Just for giggles I tried OTC magnesium, a low dose. My heart skips and races throughout the day which seems quite normal to me after all these decades. I did not see any great improvement in my heart's rhythm with the magnesium. I did go to the bathroom easily however. One less stress in my life. LOL
Oh, BTW, you might try a larger dose of the mag. Mine is called Mag-G. is designed to keep the bathroom trips out of the formula. I take 500 mg. tab twice a day. It was a few weeks before I noticed much difference. Also, a regular blood test will not work for mag level...need to have your Dr. order the specific mag. test. If you are low, it's worth a try..
in 2001 had a- fib, went to local hosp, gave cardizam in two doses didnt work, cardioverted ok after that two years later had a-fib again gave medication , decdided to have ablation done, fine for 10 years , had episode last year oct 2011 gave me fleckidine or something like that converted ok, recently a-fib again cardioverted now having pvc s have a check up 2 months from now need some advice.rythmol did do anything either.
My reply is for everyone that has made a post regarding magnesium. OTC magnesium will not take care of the symtpoms that you are experiencing. A higher absorption of mag is needed without the laxative effect. I have struggled with heart palpitations, muscle twitches, leg cramps (at night and throughout the day), restless legs, insomnia, migraines, and joint pain most of my adult life. All symptoms have been taken care of by the combined use of magnesium oil and Angstrom Magnesium. Magnesium oil is a topical solution that is rubbed on the skin. Angstrom Magnesium is a liquid taken by mouth. They both are absorbed down to the cellular level, therefore no laxative effect happens and all symtpoms disappear. When a stressful situation arises, my symtpoms appear. Adrenaline rushes and stressful situations deplete the body of magnesium, most prescription medication deplete the body of magnesium, as well as not getting enough magnesium in our diets.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.